Nebraska, 2023

Damaging Winds in Nebraska, July 12, 2023

July 12, 2023 · NWS LBF · 13 events in 5 counties and zones

A squall line moving out of South Dakota produced a swath of severe winds across portions of north central Nebraska during the pre-dawn hours of July 12. Multiple reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A squall line moving out of South Dakota produced a swath of severe winds across portions of north central Nebraska during the pre-dawn hours of July 12. Multiple reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 11, 11:38 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 11, 11:38 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1238 AM CDT Wed Jul 12 2023

...06Z Aviation Update...

.SYNOPSIS...
Issued at 345 PM CDT Tue Jul 11 2023

Key Messages:

- Severe storms possible tonight with the greatest threat over north
central into central Nebraska.

- Northwesterly flow will lead to a continued threat for
thunderstorms each day, however forecast confidence is limited with
timing and location of thunderstorms.

H5 analysis this morning had an area of closed low pressure over
Hudson Bay in Canada. A trough extended south of this feature into
the southeastern CONUS. High pressure was anchored over southern
New Mexico with a low amplitude ridge extending north into central
Colorado. Further north, a strong shortwave was noted over
northwestern Montana with weaker shortwaves noted from western North
Dakota into southern South Dakota. Another weak shortwave was noted
over northwestern Wyoming this morning and this shows up vaguely on
WV imagery. Across the Central Plains this morning, northwesterly
flow aloft was present. Showers with isolated thunderstorms, had
developed this morning over north central into central Nebraska. As
of early afternoon this activity had pushed east into far
northeastern Nebraska. At the surface this afternoon, low pressure
was located roughly near Alliance Nebraska. A stationary front
extended east from the low over northern Nebraska, while a surface
trough extended south of this feature into the southern Nebraska
Panhandle and eastern Colorado. Temperatures as of 2 PM CT, varied
widely this afternoon, with 76 degrees at O'Neill, while
temperatures were near 90 in far southwestern Nebraska.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 345 PM CDT Tue Jul 11 2023

Thunderstorm chances tonight is the main forecast challenge in
the near term. Thunderstorms are expected to develop later this
afternoon/evening across portions of the forecast area. Three
areas of storm initiation appear possible over the next 12 hours.
Area one, is over the Black Hills and northern Wyoming later this
afternoon. The latest CAMS take this activity across southwestern
South Dakota early this evening, forcing it southeast into central
and eastern portions of north central Nebraska later tonight.
Area two, is over the eastern panhandle INVOF of a surface trough
of low pressure this is in an area of weak surface convergence.
There is some doubt as to whether or not storms fire along this
boundary given the latest CAM solns. Area three, there is a low
probability of initiation along a semi-stationary outflow boundary
situated from western Cherry county into Hooker and Thomas
Counties. With areas two and three, decent SB CAPE of 2000 to 3000
J/KG is noted by 00z this evening. This coupled with 40 to 45 KTS
of deep layer-mostly unidirectional shear should lead to
supercellular thunderstorms. Severe threats with these two areas,
given the earlier timing, very steep mid level lapse rates, and
unidirectional shear, favor large to very large hail. There is a
secondary threat for strong winds later in the evening-more of
that with area one below. For area one, convection across
southeastern South Dakota will track into an area of 1500 to 2300
J/KG downdraft CAPE over northern and central Nebraska late this
evening into the overnight hours. The severe mode with this
convection appears to be strong winds with a secondary hail
threat. FWIW, the latest HRRR, 10m AGL wind product produces 50 to
60 KT wind gusts in association with thunderstorms over north
central Nebraska overnight. As for precipitation chances tonight,
will have them highest in central and eastern portions of north
central Nebraska where forecast confidence is highest for
measurable precipitation. Over the western and central Sandhills
into southwestern Nebraska, doubts on storm initiation, along with
expected isolated coverage will lead to lower pops in these
areas. Overnight convection will force the stationary front
through the forecast area as a cold front. On Wednesday this
feature will lie just off to the south and southwest of the
forecast area or from southwestern Nebraska east southeast along
the KS/NE border. The NAM soln is much for aggressive with the
front while the GFS is not. This leads to a fairly large
discrepancy in guidance highs for Wednesday with the MAV quite a
bit warmer, especially over SW Nebraska. That being said, went
with low 90s in the SW for Wednesday with 80s elsewhere. Late
Wednesday night the latest GFS and NAM 12 soln develop some
precipitation across the middle of the forecast area after 06z
Thursday. This was consistent with the inherited forecast and will
be left alone with this forecast package.

.LONG TERM...(Thursday through Tuesday)
Issued at 345 PM CDT Tue Jul 11 2023

Low amplitude west-northwesterly flow aloft will continue into
the weekend with limited chances for thunderstorms each day. The
pattern will become more amplified early next week as ridging
across the west transitions east. This will lead to drier
conditions Tuesday and beyond with temps warming well into the
90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1238 AM CDT Wed Jul 12 2023

Scattered thunderstorms, possibly severe, will affect northern
Nebraska during the early morning hours. This includes the KVTN
terminal between 08Z and 10Z. Stratus with MVFR ceilings will
also develop across north central Nebraska including KVTN between
11Z-14Z. Will monitor for the potential for fog and visibilities
below 3SM. Did not include attm. The stratus should move east and
dissipate across eastern portions of north central Nebraska by
18Z. Winds will turn northerly this morning and remain light into
the afternoon, then becoming easterly Wednesday evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Roberg
Hazardous weather outlook, Jul 11, 1:52 PM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
252 PM CDT Tue Jul 11 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-122000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
252 PM CDT Tue Jul 11 2023 /152 PM MDT Tue Jul 11 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible across much of the area this
evening into the overnight, some of which may be severe. Damaging
wind and large hail are the primary threats while heavy rain and
perhaps a brief tornado are the secondary threats. The area of
greatest concern looks to be across northern Nebraska. Storm
coverage may remain more isolated across the Sandhills and southwest
Nebraska this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional storms are possible each evening through Monday. Some
storms may be strong or severe on Wednesday, while the greatest
potential for widespread rain comes late Thursday. Stay tuned to
later forecasts regarding severe storm potential and clearer details
regarding location and timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 11, 7:47 PM CST, 5 hours 29 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service North Platte NE
847 PM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Hail             6 S North Platte        41.05N 100.77W
07/10/2023  E1.50 inch       Lincoln            NE   Trained Spotter

            Delayed report from storm on 7/10.

&&

Corrected event time

JG
Special weather statement, Jul 11, 8:32 PM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
932 PM CDT Tue Jul 11 2023

NEZ038-059-120315-
Custer NE-Lincoln NE-
932 PM CDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of east central Lincoln
and southwestern Custer Counties through 1015 PM CDT...

At 932 PM CDT, trained weather spotters reported a strong
thunderstorm near Maxwell, or 14 miles east of North Platte, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brady, Maxwell, Keith, Etna and Vroman.

This includes Interstate 80 in Nebraska between mile markers 186 and
207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10062 4122 10056 4117 10002 4104 10006
      4105 10022 4094 10023
TIME...MOT...LOC 0232Z 283DEG 19KT 4112 10050

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

cdc
Local storm report, Jul 11, 9:46 PM CST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1046 PM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     Hail             3 SSW Gates             41.61N  99.67W
07/11/2023  E1.25 inch       Custer             NE   Emergency Mngr

            Report relayed from Emergency Manager.

&&

JG
Local storm report, Jul 11, 10:11 PM CST, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1111 PM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     Hail             4 S Weissert            41.41N 99.45W
07/11/2023  M1.50 inch       Custer             NE   Public

&&
Local storm report, Jul 11, 10:41 PM CST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1141 PM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     Hail             3 E Mason City          41.22N 99.24W
07/11/2023  E1.00 inch       Custer             NE   Public

            EM relayed report of quarter sized hail.

&&

ARV
Special weather statement, Jul 12, 1:12 AM CST, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
212 AM CDT Wed Jul 12 2023

NEZ005-120745-
Eastern Cherry NE-
212 AM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northeastern Cherry
County through 245 AM CDT...

At 211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valentine, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valentine, Crookston, Highway 97 crossing the Niobrara River, Sparks
and Smith Falls State Park.

This includes the following highways...
 Highway 20 between mile markers 185 and 208.
 Highway 97 between mile markers 133 and 141.
 Highway 83 between mile markers 205 and 222.
 Highway 12 between mile markers 1 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Nebraska.

&&

LAT...LON 4271 10020 4283 10083 4300 10073 4299 10021
TIME...MOT...LOC 0711Z 274DEG 57KT 4292 10061

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Roberg

The radar

The North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
July 12, 1:16 AM CST
Where
Cherry County, 0.69 mi N of (Vtn)miller Fld Vale
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.860, -100.550

Valentine Airport ASOS measured a 60 mph wind gust.

Thunderstorm Wind, Cherry

When
July 12, 1:19 AM CST
Where
Cherry County, 0.69 mi N of (Vtn)miller Fld Vale
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
42.860, -100.550

Valentine Airport ASOS measured a 71 mph wind gust.

Thunderstorm Wind, Brown

When
July 12, 1:55 AM CST
Where
Brown County, 1.02 mi W of (Anw)ainsworth Muni
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
42.580, -100.000

Ainsworth Airport AWOS measured a 59 mph wind gust.

Thunderstorm Wind, Rock

When
July 12, 2:21 AM CST
Where
Rock County, Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.600, -99.330

Radio station relayed a report of trees down including damage to a vehicle in Newport.

Thunderstorm Wind, Holt

When
July 12, 2:23 AM CST
Where
Holt County, 21.24 mi NNE of Stuart
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
42.870, -98.930

A personal weather station recorded a 62 mph wind gust southwest of Butte.

Thunderstorm Wind, Holt

When
July 12, 2:32 AM CST
Where
Holt County, 0.51 mi W of Stuart
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
42.600, -99.140

Radio station relayed a report of tree damage on west side of Stuart. A personal weather station reported a wind gust of 63 mph.

Thunderstorm Wind, Holt

When
July 12, 2:32 AM CST
Where
Holt County, 14.94 mi NNE of Stuart
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
42.810, -99.060

A personal weather station reported a 61 mph wind gust south of Naper.

Thunderstorm Wind, Holt

When
July 12, 2:43 AM CST
Where
Holt County, 2.76 mi N of Emmet
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.520, -98.800

A personal weather station reported a 58 mph wind gust near Emmet.

Thunderstorm Wind, Holt

When
July 12, 2:45 AM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.530, -98.980

Radio station relayed a report of tree damage in Atkinson.

Thunderstorm Wind, Holt

When
July 12, 2:55 AM CST
Where
Holt County, 1.47 mi NNW of (Onl)o Neill Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.490, -98.690

Radio station relayed a report of damage to a corn field near O'Neill.

Thunderstorm Wind, Holt

When
July 12, 2:55 AM CST
Where
Holt County, (Onl)o Neill Arpt
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
42.470, -98.680

O'Neill Airport AWOS measured a 75 mph wind gust.

Thunderstorm Wind, Wheeler

When
July 12, 3:38 AM CST
Where
Wheeler County, 4.02 mi SSE of Bartlett
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.830, -98.510

A personal weather station recorded a 58 mph wind gust near Bartlett.

Thunderstorm Wind, Holt

When
July 12, 3:43 AM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.460, -98.650

Radio station reported tree limbs down throughout O'Neill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119508, 1119509, 1119510, 1119511, 1119512, 1119513, 1119514, 1119515, 1119516, 1119517, 1119518, 1119519, 1119520.